Flood, Keokuk
- When
- August 10, 5:00 AM CST to August 16, 9:40 PM CST
- Where
- Keokuk County, 1.71 mi SSW of Coal Creek to 2.82 mi WNW of Hedrick
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.407, -92.412
Heavy rains during the second week of August resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on August 10 around 6 am CDT. 6 feet around 1 am CDT August 12.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the second week of August resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on August 10 around 6 am CDT. It crested above the major flood stage level around 23.6 feet around 1 am CDT August 12. It fell below the moderate flood stage level around 1040 pm CDT August 17.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:35 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT TUE AUG 10 2010 .SYNOPSIS... WILL BE CONCISE AS INCIPIENT STAGES OF ANTICIPATED MAJOR HEAVY RAIN EVENT UNFOLDING. HIGHS PW/S OF AOA 2 INCHES COUPLED WITH EAST-WEST BOUNDARY SOUTH OF I-80 AND 3 HR PRESSURE FALL PATTERNS COUPLED WITH MODEST CONVERGENT FLOW SFC AND ALOFT SUPPORT HEAVY RAINS OVER AT LEAST NORTH 1/3 TO 1/2 AREA NEXT 12 TO 18 PLUS HOURS. CLOSEST SOLUTION IS HI-RES ECMWF. ALSO FORCING FIELDS OF UKMET AND 80 KM NAM- WRF PER MCS GENERATION TOOL...THOUGH NOT CONVECTIVE SCHEMES...AS NORMAL. && .SHORT TERM...TODAY AND TONIGHT... TODAY...UPPED POPS WITH HEAVY RAIN WORDING ADDED OVER NORTH SECTIONS. MAY GO WITH FLASH FLOOD WATCH DEPENDING ON TRENDS. HIGH TEMPS A CHALLENGE WITH HIGHS POSSIBLY TOO HIGH OVER NORTH 1/3 BY 2 TO 4 PLUS DEGREES. HIGHS ALONG AND ESPECIALLY SOUTH OF HIGHWAY 34 SUPPORT HEAT ADVISORY CRITERIA. CONSIDERING A HEAT ADVISORY BUT MAY DELAY A BIT TO SEE HOW CONVECTION EVOLVES OVER NEXT SEVERAL HOURS...OR PASS TO DAY SHIFT AS OUTFLOW BOUNDARY WOULD OBVIATE RISK. TONIGHT...UPPER DIFFLUENCE AND COUPLED LOW LEVEL CONVERGENT FLOW SUGGEST YET ANOTHER NOCTURNAL MCS TO FIRE LATE EVENING AND OVERNIGHT IN ALONG IA/MN BORDER AND TRAVEL SE TO ESE. THIS WOULD POSE ANOTHER HEAVY RAIN RISK OVER AT NORTH SECTIONS. LOWS IN LOWER 70S NORTH TO MID 70S OVER SOUTH SECTIONS. ..NICHOLS.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... WEDNESDAY...AS SIGNIFICANT S/W TROF RIDGE RIDES ACRS THE UPPER MS RVR VALLEY...WILL HAVE TO WALK THE SOUTHERN FLANK OF AN ASSOCIATED MCS OUT OF TUE NIGHT AND INTO WED MORNING ACRS AT LEAST THE NORTHEAST THIRD TO HALF OF THE DVN CWA AND WILL GO WITH HIGH CHC TO LIKELY POPS IN THOSE AREAS THROUGH 18Z. THEN DEPENDING ON LLVL CONVERGENCE AND BUILDING INSTABILITY ON THE SOUTHWEST FLANK OF THE REMNANTS...AFTERNOON REDEVELOPMENT COULD TAKE OFF OVER MUCH OF THE CWA AND WILL COVER WITH CHC POPS. DIURNAL AIRMASS RECOVERY AFTER A MORNING MCS AND TAKING INTO ACCOUNT LINGERING SFC COOL POOL ALWAYS A CHALLENGE...BUT IF TEMPS CAN WARM BACK INTO THE UPPER 80S TO LOWER 90S WED AFTERNOON CAPES WILL GROW TO 2500 TO 3500 J/KG AND POSSIBLY FUEL BOWING CONVECTIVE SEGMENTS. MARGINAL SHEAR PROFILES CONTINUE TO SUPPORT RATHER MARGINAL WIND GUSTS OF 50 TO 60 MPH DESPITE HIGH CAPES. PW/S OVER 2 INCHES SUGGEST THE MAIN THREAT CONTINUES TO BE LOCALLY VERY HEAVY RAINFALL AND FLASH FLOODING ON WED. HEAT ADVISORY CRITERIA AGAIN POSSIBLE SOUTH OF MCS REMNANTS AND CONVECTIVE REDEVELOPMENT WED AFTERNOON WITH CONTINUED MID TO UPPER 70 DPTS ENHANCED BY LOCAL EVAPO-TRANSPIRATION. AS THE MAIN S/W TROF AND ENHANCED VORT/MCV EXIT TO THE EAST...WILL WALK OUT LINGERING CONVECTION BY MID WED EVENING TO THE EAST OF THE LOCAL FCST AREA. THURSDAY INTO FRIDAY...MAY GO MAINLY DRY BUT CONTINUED VERY WARM THIS PERIOD WITH MID/UPPER MS RVR VALLEY UPPER RIDGING AND STORM TRACK SHUNTED BACK ACRS THE DAKOTAS. DRIER DOWN MIXING MAY BRING SOME RELIEF FROM THE HIGHER SFC DPTS ON THU POSSIBLY BACK INTO THE UPPER 60S TO LOWER 70S...BUT AMBIENT TEMPS EXPECTED TO REACH THE UPPER 80S TO MID 90S AGAIN. FRIDAY...PRE-FRONTAL WAA WILL SUPPORT WIDESPREAD 90S AND LLVL MOISTURE RETURN AGAIN. FRIDAY NIGHT... ACCEPTED MEDIUM RANGE MODELS SWEEP VERY STRONG COLD FRONT THROUGH THE REGION FOR A POTENTIAL SIGNIFICANT FRONTALLY FORCED CONVECTIVE EVENT AND BOUT OF SVR WEATHER. THE MEDIUM RANGE SOLUTIONS STILL BICKERING ON TIMING OF THIS PROCESS...AND POSSIBLY COULD MOVE/SPEED UP TO A FROPA LATE FRI AFTERNOON WHICH WOULD BE EVEN MORE OF A SVR WX POTENTIAL. SATURDAY... POST FROPA COOL DOWN MAY KEEP HIGHS IN THE LOW TO MID 80S ON SAT...WITH LINGERING SHOWERS IN THE MORNING. NEW LONG RANGE GUIDANCE STILL SIGNAL A SEASONABLY IMPRESSIVE/STRONG L/W TROF SETTING UP ACRS THE GRT LKS FOR THE SECOND HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK FOR A TREMENDOUS COOL AIR INFLUX DOWN OUT OF CANADA AND ACRS THE WESTERN GRT LKS/MS RVR VALLEY. NO GRID CHANGES PAST SATURDAY FOR NOW. ..12.. && .AVIATION... PARTLY TO MOSTLY CLOUDY...VFR CONDITIONS WITH PERIODS OF MVFR TO IFR AT MLI-CID-DBQ IN HEAVY THUNDERSTORMS. CIGS AT TIMES TO DROP TO 500 TO 2K AGL AND VSBYS HALF MILE TO 3 MILES IN TORRENTIAL RAINS. BRL TERMINAL SHOULD STAY VFR THROUGH NEXT 24 HOURS AS SOUTH OF WEAK BOUNDARY. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CDT TUE AUG 10 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 505 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS MORNING...HEAVY RAIN PRODUCING THUNDERSTORMS WILL IMPACT LOCATIONS ALONG AND NORTH OF I-80 BEFORE DIMINISHING AND MOVING OUT OF THE AREA TOWARD MIDDAY. 1 TO 2 INCHES OF RAIN IS POSSIBLE THIS MORNING...WITH LOCALIZED HIGHER AMOUNTS. ALSO...TRAINING OF THUNDERSTORMS OVER THE SAME AREAS MAY PRODUCE LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES AND FLASH FLOODING. LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL REDEVELOP. THESE STORMS WILL ONCE AGAIN HAVE THE CAPABILITY TO PRODUCE HEAVY RAINFALL AND FLASH FLOODING ALONG WITH STRONG GUSTY WINDS OVER 50 MPH. RUN-OFF FROM THESE OCCASIONAL ROUNDS OF HEAVY RAIN WILL PRODUCE SIGNIFICANT RISES ON SEVERAL AREA RIVERS AND STREAMS. THE STORM PREDICTION CENTER HAS PLACED THE NW PORTIONS OF THE OUTLOOK AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT. LOCATIONS ALONG AND SOUTH OF HIGHWAY 34 WILL ONCE AGAIN EXPERIENCE POTENTIALLY DANGEROUS HEAT INDEX TEMPERATURES OF 100 TO 105 DEGREES THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY MORNING...AND THEN POSSIBLY REDEVELOP WEDNESDAY AFTERNOON AND EVENING BEFORE EXITING TO THE EAST BY THURSDAY MORNING. THE PRIMARY THREAT WITH THESE CONTINUING BOUTS OF STORMS WILL BE VERY HEAVY RAINFALL AND SUBSEQUENT FLASH FLOODING. THE ADDITIONAL HEAVY RAIN AND RUN OFF WILL ADD TO ONGOING RIVER AND STREAM FLOODING...OR EVEN CREATE NEW FLOODING SITUATIONS THROUGH MID WEEK. STRONG GUSTY WINDS WILL BE THE SECONDARY THREAT IN THE WEDNESDAY AFTERNOON AND EVENING HOURS. ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL COME LATE FRIDAY OR FRIDAY NIGHT AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION. AFTER THE MORNING STORMS AND CLOUDS CLEAR ON WEDNESDAY...HOT AND HUMID CONDITIONS WILL AGAIN BUILD IN THE AFTERNOON WITH HEAT INDICES OF 100 TO 105 DEGREES. SOME LOCALLY HIGHER HEAT INDEX READINGS OVER 105 DEGREES MAY ALSO OCCUR. AREAS MOST LIKELY TO EXPERIENCE THESE DANGEROUS HEAT INDICES WILL BE ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NICHOLS/12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT TUE AUG 10 2010
IAZ063-076-077-087-088-100815-
JEFFERSON IA-HENRY IA-IOWA IA-WASHINGTON IA-KEOKUK IA-
141 AM CDT TUE AUG 10 2010
...THUNDERSTORMS WITH VERY HEAVY RAIN EXPECTED THROUGH 3 AM...
AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR OSKALOOSA SOUTHEAST TO
NEAR FAIRFIELD...MOVING NORTHEAST AT 10 TO 15 MPH. THESE STORMS WILL
PRODUCE TORRENTIAL RAINFALL WITH 1 TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED
AREAS... AND PONDING OF WATER ON ROADS. ANY AMOUNTS OVER 2 INCHES
IN LESS THAN 90 MINUTES POSES THE RISK OF FLASH FLOODING
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4149 9242 4152 9241 4151 9231 4163 9230
4135 9160 4101 9167 4111 9219 4116 9220
4116 9239
NICHOLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD WASHINGTON 41.30N 91.69W
08/10/2010 WASHINGTON IA LAW ENFORCEMENT
SEVERAL STREETS FLOODED...CARS STALLED IN STANDING WATER
ON ROADWAYS.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HEAVY RAIN 2 ENE LETTS 41.34N 91.19W
08/10/2010 E0.75 INCH MUSCATINE IA TRAINED SPOTTER
RAINFALL IN PAST 20 MINUTES. STILL RAINING.
&&
MIKEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 443 AM CDT TUE AUG 10 2010 IAZ065>068-ILZ009-015-016-024-101115- CEDAR-CLINTON-HENRY-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WHITESIDE- 443 AM CDT TUE AUG 10 2010 ...THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS THROUGH 6 AM... AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONTPELIER...OR 10 MILES SOUTH OF DURANT... MOVING EAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... BLUE GRASS AROUND 450 AM CDT... BUFFALO AND ANDALUSIA AROUND 455 AM CDT... ROCK ISLAND...DAVENPORT AND MILAN AROUND 520 AM CDT... ROCK ISLAND ARSENAL AROUND 530 AM CDT... MOLINE AROUND 535 AM CDT... RIVERDALE AND BETTENDORF AROUND 540 AM CDT... WINDS GREATER THAN 30 MPH...WITH GUSTS UP TO 45 MPH...HEAVY RAIN WITH RAINFALL AMOUNTS OF AN INCH OR MORE IN LESS THAN AN HOUR ARE POSSIBLE WITH THIS STORM. INTENSE RAINFALL RATES WILL RESULT IN SIGNIFICANT PONDING OF WATER AT LOW LYING LOCATIONS IN URBAN AREAS. LAT...LON 4188 9031 4139 9009 4125 9086 4160 9101 TIME...MOT...LOC 0940Z 254DEG 17KT 4146 9083 NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT TUE AUG 10 2010 ILZ016>018-101230- HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN 522 AM CDT TUE AUG 10 2010 ...THUNDERSTORMS WITH VERY HEAVY RAIN EXPECTED THROUGH 730 AM... AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS ORIENTED FROM WEST TO EAST EXTENDING FROM THE QUAD CITIES...TO KEWANEE ILLINOIS AND TO NEAR HENNEPIN MOVING EAST AT AROUND 20 MPH. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL AT RATES OF 1 TO 2 INCHES IN LESS THAN AN HOUR. THE STORMS MAY MOVE OVER THE SAME AREAS REPEATEDLY ESPECIALLY ACROSS SOUTHERN HENRY... BUREAU AND PUTNAM COUNTIES. THIS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED AREAS... AND PONDING OF WATER ON ROADS. ANY AMOUNTS OVER 2 INCHES IN LESS THAN 90 MINUTES POSES THE RISK OF FLASH FLOODING. IF THE STORMS LINGER LONGER OR KEEP DEVELOPING OVER THE SAME AREAS...A FLASH FLOOD WARNING MAY BE NEEDED. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES IN AREA STREAMS AND CREEKS. 12
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257303.